Alert archive / Idaho / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Pocatello, ID

July 31, 2021Bannock County, Idaho

NWS Pocatello, ID issued this areal flood advisory at Jul 31, 2021, 3:32 PM MDT for Bannock County, Idaho. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 3:32 PM MDT (21:32 UTC)
Expired
Jul 31, 2021, 6:30 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WGUS85 KPIH 312132
FLSPIH

Flood Advisory
National Weather Service Pocatello ID
332 PM MDT Sat Jul 31 2021

IDC005-010030-
/O.NEW.KPIH.FA.Y.0021.210731T2132Z-210801T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-
332 PM MDT Sat Jul 31 2021

The National Weather Service in Pocatello has issued a

* Flood Advisory for...
  Southeastern Bannock County in southeastern Idaho...

* Until 630 PM MDT.

* At 332 PM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 0.5 and 1 inch of rain has 
  fallen.

* Some locations that will experience flooding include...
  Lava Hot Springs, Downey and Virginia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4269 11198 4263 11195 4253 11194 4238 11208
      4250 11218

$$

DV
1 follow-up statement
716 
WGUS85 KPIH 010031
FLSPIH

Flood Advisory
National Weather Service Pocatello ID
631 PM MDT Sat Jul 31 2021

IDC005-010041-
/O.EXP.KPIH.FA.Y.0021.000000T0000Z-210801T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-
631 PM MDT Sat Jul 31 2021

...FLOOD ADVISORY HAS EXPIRED FOR SOUTHEASTERN BANNOCK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4269 11198 4263 11195 4253 11194 4238 11208
      4250 11218

$$

JKeyes

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this areal flood advisory went out at Jul 31, 1:03 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 31, 1:03 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
103 PM MDT Sat Jul 31 2021

.SHORT TERM...A band of showers and thunderstorms from last
night's activity is moving northward. We saw some impressive
rainfall amounts even with that band early this morning. Some
areas around Idaho Falls received close to an inch of rain this
morning.

A low pressure system over southeast Oregon is moving northward.
This low is interacting with the extremely high amount of moisture
across the region to produce scattered thunderstorms once again this
afternoon. Precipitable water values are roughly around 1.25", maybe
higher, which is 2 to 3 times above normal. So, heavy rain and
localized flooding will remain a threat through the weekend.
Greatest risk is across the high country and areas of the Snake
Plain/Magic Valley that are close to the hills/mountains. Flash
flood watches continue through Monday for the high country as the
low pressure system slowly works northward. Eventually departing the
region late Monday.

13

.LONG TERM...Tuesday through Saturday. High pressure begins to
slowly rebuild by the middle of next week. We should see deeper
monsoon moisture being pushed east, but lingering moisture will
likely produce some showers and thunderstorms. With moisture
starting to wane somewhat, we should go back to a mix of wet and dry
storms. A couple of storms pass to our north, trying to produce
showers and storms especially closer to the Montana border for the
latter half of next week. Farther south, a drying trend should
continue...but we may see strong winds developing. Keyes

&&

.AVIATION...Off and on showers and thunderstorms are forecast
through tomorrow. MVFR/IFR weather is possible due to heavy rain
reducing visibility. Gusty winds over 30kts are possible and even
small hail. TAFs will carry VCSH/VCTS and will be amended as short
trends develop in real-time. Keyes

&&

.FIRE WEATHER...Continued moist/humid sub-tropical pattern remains
for East Idaho through the weekend into the early part of the week.
Showers and thunderstorms are expected to remain a continued threat,
and heavy rain is the main concern with potential for flash
flooding/debris flows in steeper terrain/burn scars. Outflow winds
around 35 mph will be possible, but the main threat and concern is
the heavy rain. Flash flood watch remains in effect for most terrain-
based areas in East Idaho through Monday. Upper ridge builds through
the Great Basin Tuesday and Wednesday, which should shunt the deep
monsoonal flow to the east. Lingering showers and storms are still
possible, but likely being a mix of wet and dry storms. DMH/Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for IDZ056>064-069-
071>074.

&&

In the hours before

Special weather statement, Jul 31, 2:38 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pocatello ID
238 PM MDT Sat Jul 31 2021

IDZ061-312115-
Bear Lake Valley ID-
238 PM MDT Sat Jul 31 2021

...Occasional storms near Bear Lake This afternoon...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Bear Lake Idaho Portion, moving northwest at 15 mph.
Additional storms are likely this afternoon. Boaters should expect
sudden wind gusts from pop up thunderstorms.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4202 11140 4224 11139 4209 11116 4200 11127
      4200 11137
TIME...MOT...LOC 2037Z 131DEG 13KT 4208 11131

Valle
Local storm report, Jul 31, 2:44 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
244 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       6 N MONTEVIEW           44.02N 112.54W
07/31/2021  M0.28 INCH       JEFFERSON          ID   MESONET

            SO FAR TODAY. MESONET STATION MON.

&&

KSMITH
Local storm report, Jul 31, 2:46 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
246 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HEAVY RAIN       1 SE IDAHO FALLS        43.49N 112.03W
07/31/2021  M0.54 INCH       BONNEVILLE         ID   MESONET

            SO FAR TODAY. MESONET STATION DW0495.

&&

KSMITH
Local storm report, Jul 31, 2:55 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
255 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       2 N AMMON               43.51N 111.97W
07/31/2021  M0.63 INCH       BONNEVILLE         ID   PUBLIC

            STORM TOTAL SO FAR TODAY. REPORTED VIA
            FACEBOOK.

&&

KSMITH
Local storm report, Jul 31, 3:17 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
317 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       2 E CHUBBUCK            42.92N 112.42W
07/31/2021  M0.44 INCH       BANNOCK            ID   NWS EMPLOYEE

            FELL BETWEEN 206 PM AND 304 PM JUST EAST OF
            PORTNEUF WELLNESS COMPLEX.

&&

KSMITH
Special weather statement, Jul 31, 3:20 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
320 PM MDT Sat Jul 31 2021

IDZ062-312145-
Blackfoot Mountains ID-
320 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BONNEVILLE AND EAST
CENTRAL BINGHAM COUNTIES UNTIL 345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bone, or 15 miles south of Ririe Reservoir, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4337 11164 4323 11168 4325 11199 4340 11194
TIME...MOT...LOC 2120Z 102DEG 17KT 4330 11177

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:46 AM MDTAreal Flood AdvisoryPIHBingham, Bonneville, Jefferson119 min
Jul 31, 12:20 PM MDTSpecial Weather StatementPIHPower40 min
Jul 31, 1:08 PM MDTAreal Flood AdvisoryPIHPower29 min
Jul 31, 1:08 PM MDTAreal Flood AdvisoryPIHBannock112 min
Jul 31, 1:37 PM MDTFlash Flood WarningPIHPower2 hr
Jul 31, 1:46 PM MDTAreal Flood AdvisoryPIHBannock, Power119 min
Jul 31, 1:55 PM MDTAreal Flood AdvisoryPIHBear Lake2 hr
Jul 31, 2:04 PM MDTAreal Flood AdvisoryPIHCaribou3 hr
Jul 31, 2:16 PM MDTAreal Flood AdvisoryPIHBear Lake, Franklin3 hr
Jul 31, 2:28 PM MDTAreal Flood AdvisoryPIHBannock, Oneida, Power3 hr
Jul 31, 2:38 PM MDTSpecial Weather StatementPIHBear Lake37 min
Jul 31, 3:01 PM MDTAreal Flood AdvisoryPIHCaribou6 min
Jul 31, 3:07 PM MDTFlash Flood WarningPIHCaribou113 min
Jul 31, 3:10 PM MDTAreal Flood AdvisoryPIHBingham3 hr
Jul 31, 3:20 PM MDTSpecial Weather StatementPIHBonneville25 min
Jul 31, 3:50 PM MDTFlash Flood WarningPIHPower77 min
Jul 31, 4:02 PM MDTAreal Flood AdvisoryPIHCassia118 min
Jul 31, 4:06 PM MDTAreal Flood AdvisoryPIHBannock, Franklin, Oneida3 hr
Jul 31, 4:42 PM MDTFlash Flood WarningPIHBannock, Franklin, Oneida2 hr
Jul 31, 5:14 PM MDTAreal Flood AdvisoryPIHFranklin2 hr
Jul 31, 5:45 PM MDTAreal Flood AdvisoryPIHCassia64 min

Nearby

Areal Flood Advisories in Idaho, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.